Virginia, 2015Damaging Winds in Virginia, May 11, 2015
May 11, 2015 · NWS AKQ · 2 events in 1 county or zone
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 11, 6:53 PM EST, 17 minutes earlier.
Area forecast discussion, May 11, 6:53 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT MON MAY 11 2015
.SYNOPSIS...
REMNANT SURFACE LOW PRESSURE WILL EXIT OFF THE DELMARVA COAST
TONIGHT. A COLD FRONT CROSSES THE AREA TUESDAY. HIGH PRESSURE
RETURNS WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SOME CONVECTION/SCATTERED TSTMS OVER THE MTNS FROM NELSON/ROCKBRIDGE/AMHERST
COUNTIES...TRACKING ESE PER FLOW ALOFT. THIS ACTIVITY SHOULD MISS
FAR NW COUNTIES OF THE CWA...AS WELL AS METRO RICHMOND THROUGH
00-01Z. HOWEVER...SPC MESOANALYSIS SHOWING DECENT ML CAPES INTO
OUR CENTRAL PIEDMONT COUNTIES THROUGH THE NEXT FEW HRS...ENOUGH OF
A CHC THAT IT HOLDS TOGETHER TO AFFECT CUMBERLAND/AMELIA/PRINCE
EDWARD/NOTTOWAY/LUNENBURG AND HAVE RAISED POPS THERE FROM 23-01Z
AND ADDED MENTION OF SCATTERED TSTMS. ELSEWHERE...MAINLY JUST
SLIGHT CHC FOR SHOWERS OTHER THAN HIGH CHC TO LIKELY POPS (NO
TSTMS) NEAR THE COAST INTO THE EVENING HRS. WARM/HUMID OVRNGT W/
ONLY ABOUT A 20% POP REMAINING W/ LOSS OF DAYTIME HEATING...AND
LOW TEMPS MNLY FM 65-70F.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
RIBBON OF MOISTURE SHIFTS SE AHEAD OF APPROACHING CDFNT TUE.
FORCING LIFTING BY WELL TO THE N INTO NEW ENG. DEEP LYRD WSW FLO
OVR THE MDATLC RGN RESULTS IN DRYING (AND SGFNT LWRG OF DEWPTS)
ACRS AT LEAST NW HALF OF FA AFT MID/LT MRNG HRS. MDL SOUNDINGS
SHOW STRONG CAP DEVELOPING BTWN 6-8KFT DURING THE AFTN HRS ALG AND
NW OF A LINE FM WAL TO AVC. SLOWER DP LYRD DRYING AND WEAKER CAP
FM 4-6KFT IN SE VA/NE NC DURING THE AFTN/EARLY EVE...MAY RESULT IN
PSBL ISOLD/SCT CONVECTION AT TIME OF PEAK HEATING. A SUMMER-LIKE
DAY WITH HI TEMPS IN THE M-U80S ALONG THE IMMEDIATE COAST...U80S-
L90S ELSW.
SUBSTANTIAL DRYING TUE NGT THROUGH WED AS FLO ALOFT BECOMES NW
AND SFC HI PRES BUILDS TWD THE FA FM THE GREAT LAKES. LOW TEMPS
TUE NGT FM THE M-U50S...XCPT L60S SE. SUNNY AND LESS HUMID WED AS
SFC HI PRES CONT TO BUILD INTO THE RGN FROM THE NW. HI TEMPS
RANGING FROM THE M60S-L70S ALG THE CST...M-U70S INLAND.
DRY/PLEASANT WX WED NGT/THU W/ LGT/VRB WNDS AND CLR-PCLDY SKY. LO
TEMPS WED NGT FM THE M-U40S INLAND TO THE L50S AT THE CST. HI
TEMPS THU 65 TO 70F AT THE BEACHES TO THE M70S INLAND.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE RESIDES OVER THE AREA FOR ONE MORE NIGHT...KEEPING
LOW TEMPERATURES IN THE LOWER 50S INLAND AND MID-UPPER 50S AT THE
IMMEDIATE COAST. HIGH PRESSURE THEN SLIDES OFF THE COAST DURING
THE DAY ON FRIDAY...ALLOWING WARM AIR ADVECTION PROCESSES TO
COMMENCE IN RETURN SWLY FLOW. GULF MOISTURE WILL GRADUALLY BE
PULLED INTO THE REGION AROUND THE BACK SIDE OF A LARGE-SCALE HIGH
PRESSURE OVER THE SOUTHEAST COAST...THUS INTRODUCING PRECIPITATION
BACK INTO THE FORECAST BEGINNING FRIDAY AFTERNOON. UNSETTLE
CONDITIONS THEN PREVAIL THROUGH THE UPCOMING WEEKEND AND INTO
EARLY NEXT WEEK WITH NO SIGNIFICANT UPSTREAM FEATURES TO PUSH THE
HIGH SOUTH OR EAST. EXPECT PERIODS OF OFF AND ON RAIN SHOWERS/AFTN
THUNDERSTORMS (30-40 PERCENT) DURING THIS TIMEFRAME. HIGHS SLOWLY
REBOUND TO SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE WEEKEND AS
THE SFC HIGH MOVES OFFSHORE. EXPECT HIGHS 75-85 (5-7 DEGREES
COOLER AT THE IMMEDIATE COAST) AND LOWS IN THE LOW-MID 60S.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THE LOW PRES SYS FROM ANA IS MOVING EAST OFF THE EASTERN SHORE
THIS EVENING AND WILL CONTINUE TO SLOWLY PULL AWAY FROM THE COAST.
A FEW SCATTERED SHOWERS WERE TO THE SOUTH AND WEST OF THE
CIRCULATION MOVING ACROSS SOUTH CENTRAL VA AND OFF THE THE VA
COAST. DO NOT EXPECT ANY SHOWER ACTIVITY AT THE TAF SITES
OVERNIGHT EXPECT FOR A VCSH NEAR ORF AND PHF THIS EVENING.
PREDOMINANTLY VFR CONDITIONS ARE EXPECTED WITH THE EXCEPTION OF
EASTERN SHORE AND SBY.
CLOSER TO THE LOW CENTER LIGHT RAIN AND IFR CEILINGS AND VSBY
HAVE PERSISTED THROUGH THE AFTERNOON AND INTO EARLY EVENING. BASED
ON SATELLITE TRENDS EXPECT THE IFR CEILINGS TO LIFT TO MVFR BUT
DO NOT EXPECT MUCH IMPROVEMENT BEYOND MVFR. IN FACT SOME GUIDANCE
SUGGESTS IFR FOG AND CEILING WILL RETURN TO SBY AFTER 05Z. THE
CURRENT TAF DOES NOT BRING CONDITIONS BACK DOWN TO IFR BUT WILL
NEED TO WATCH THE TREND OVERNIGHT DUE TO THE AMOUNT OF LOW LEVEL
MOISTURE. ACROSS SOUTHEAST VA INCREASING SW WINDS ARE EXPECTED TO
KEEP CONDITIONS MIXED LIMITING FOG DEVELOPMENT THERE.
AHEAD OF THE NEXT FRONT EXPECT BREEZY SW WINDS TUESDAY AS SOON AS
THE ATMOS STARTS MIXING IN THE MORNING. THE COLD FRONT SWEEPS
THROUGH THE AREA LATE TUE BRINGING A POSSIBLE BAND OF SCATTERED
SHOWERS AND STORMS ESPECIALLY SOUTH AND EAST OF RIC. HIGH
PRESSURE AND A COOLER/DRIER AIRMASS ARRIVES MIDWEEK. VFR
CONDITIONS ARE EXPECTED THRU AT LEAST THU.
&&
.MARINE...
THE REMNANT LOW PRESSURE FROM ANA IS CENTRALLY LOCATED OVER THE
TIDEWATER AREA THIS AFTN AND WILL CONTINUE TO TRACK NE...EXITING
OFF THE DELMARVA COAST LATE THIS EVENING INTO THE EARLY MORNING
HOURS. SCATTERED SHOWERS AND GUSTY WINDS TO AROUND 25 KT WILL BE
THE MAIN WEATHER IMPACTS DURING THIS TIME. HIGHER GUSTS AROUND
30 KT OFF THE OUTER BANKS TO THE VA CAPES WILL PERSIST THROUGH
THIS EVENING BEFORE TAPERING OFF. A RAPID RESPONSE IN SEAS WAS
OBSERVED EARLIER TODAY AS SEAS QUICKLY BUILT FROM 4 TO 5 FT IN THE
NEARSHORE WATERS FROM CAPE CHARLES LIGHT TO CURRITUCK LIGHT. THIS
QUICK UPWARD TREND IN SEAS WILL CONTINUE UP THE MID ATLANTIC COAST
TWD FENWICK ISLAND AS ANA TRACKS OFF THE DELMARVA TONIGHT. WINDS
REALLY DROPPED OFF IN CHES BAY AS WINDS TURNED TO THE WEST...SCA
FLAGS HAVE BEEN CANCELLED HERE. SCA FLAGS CONTINUE FOR CURRITUCK
SOUND AND ALL COASTAL WATERS FOR A COMBINATION OF WINDS (15-25 KT)
AND SEAS RANGING FROM 4-6 FT.
WINDS AND OVERALL CONDITIONS SLOWLY IMPROVE LATE TONIGHT INTO TUE
MORNING AS THE LAST VESTIGES OF ANA MOVE WELL OFFSHORE. SEAS NORTH
OF CAPE CHARLES LIGHT ARE ANTICIPATED TO TAKE UNTIL MID TO LATE
MORNING BEFORE DROPPING BELOW 5 FT. OTHERWISE...SW WINDS ON THE
WATERS WILL BE BREEZY BUT SHOULD REMAIN AOB 15 KT. A COLD FRONT
COMING IN BEHIND THE DEPARTING ANA IS EXPECTED TO CROSS THE WATERS
TUE AFTN/EVENING...MOVING WELL OFFSHORE BY WED MORNING. A BRIEF
PERIOD OF SCA CONDITIONS IS POSSIBLE ON CHES BAY TUE NIGHT BEHIND
THE FRONT...DUE TO WEAK CAA WITH AN INCOMING COOLER CANADIAN
AIRMASS. THE COOLER AND DRIER CANADIAN HIGH PRESSURE THEN BUILDS
INTO THE REGION THROUGH MID WEEK. WED-THU...WINDS WILL GENERALLY
BE AOB 15 KT WITH SEAS/WAVES AVERAGING 2-4 FT/1-3 FT. ANOTHER
ROUND OF SCA CONDITIONS MAY BE POSSIBLE ON THE BAY/SOUND WED NIGHT
AS A BETTER SHOT OF COOLER AIR FILTERS DOWN FROM THE NORTH. EXPECT
UNSETTLED WEATHER CONDITIONS FRI THROUGH THE UPCOMING WEEKEND.
&&
.CLIMATE...
RATHER HOT TUE...WITH A GOOD CHANCE AT SEEING OUR 1ST 90-
DEGREE DAY OF THE YEAR:
MEAN DATE OF 1ST 90-DEGREE DAY (1981-2010 CLIMATOLOGY):
RICHMOND....MAY 13TH
NORFOLK.....MAY 17TH
SALISBURY...MAY 27TH
ELIZ CITY...MAY 25TH
RECORD HIGHS POSSIBLE TUE...RECORDS ARE LISTED BELOW FOR MAY 12TH:
RICHMOND....92 (1956)
NORFOLK.....92 (1881)
SALISBURY...93 (1914)
ELIZ CITY...90 (2001)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR ANZ633.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR ANZ650-652-
654.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR ANZ656-658.
&&
SYNOPSIS...ALB/MPR
NEAR TERM...ALB/LKB
SHORT TERM...ALB
LONG TERM...BMD
AVIATION...JEF/JAO
MARINE...BMD/JDM
CLIMATE...Hazardous weather outlook, May 11, 4:23 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT MON MAY 11 2015
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>522-122345-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
523 PM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 11, 6:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT MON MAY 11 2015
VAZ060-061-066>068-112345-
NOTTOWAY-CUMBERLAND-PRINCE EDWARD-LUNENBURG-AMELIA-
703 PM EDT MON MAY 11 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOTTOWAY...
SOUTHWESTERN CUMBERLAND...NORTH CENTRAL LUNENBURG...WEST CENTRAL
AMELIA AND EASTERN PRINCE EDWARD COUNTIES...
AT 701 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANDERSONVILLE...OR 8
MILES SOUTH OF BUCKINGHAM...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
FARMVILLE AROUND 725 PM EDT.
LONGWOOD UNIVERSITY AND HAMPDEN SYDNEY AROUND 730 PM EDT.
HAMPDEN SYDNEY COLLEGE AROUND 735 PM EDT.
RICE AND GREEN BAY AROUND 745 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BURKES TAVERN...
TUGGLE...STODDERT...KINGSVILLE...PRINCE EDWARD STATION...TWIN LAKES
STATE PARK...WARSHAM...PRINCE EDWARD LAKE...SCHOLFIELD AND HAWK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3740 7859 3738 7859 3738 7858 3736 7858
3736 7856 3735 7855 3735 7854 3733 7851
3733 7849 3734 7849 3733 7847 3745 7838
3733 7811 3708 7832 3737 7860
TIME...MOT...LOC 2301Z 316DEG 22KT 3744 7853
LBROWNSpecial weather statement, May 11, 6:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
751 PM EDT MON MAY 11 2015
VAZ060-066-067-120045-
NOTTOWAY VA-PRINCE EDWARD VA-LUNENBURG VA-
751 PM EDT MON MAY 11 2015
...STRONG THUNDERSTORMS WILL AFFECT NOTTOWAY...NORTHEASTERN
LUNENBURG AND EAST CENTRAL PRINCE EDWARD COUNTIES UNTIL 845 PM EDT...
AT 749 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RICE...OR 7 MILES NORTHWEST OF CREWE...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BURKEVILLE AROUND 800 PM EDT.
CREWE AROUND 810 PM EDT.
NOTTOWAY AROUND 825 PM EDT.
BLACKSTONE AROUND 840 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLAY STORE...BURKES
TAVERN...OLIVEVILLE...NORTH WELLVILLE...LAFOON CORNER...PRINCE EDWARD
STATION...TWIN LAKES STATE PARK...DOMINY CORNER...MURDOCKS AND PRINCE
EDWARD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3720 7833 3729 7823 3721 7787 3691 7809
TIME...MOT...LOC 2349Z 316DEG 18KT 3724 7825
LBROWN
Thunderstorm Wind, Prince Edward
- When
- May 11, 7:10 PM EST to 7:15 PM EST
- Where
- Prince Edward County, 3.03 mi NW of Meherrin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.130, -78.420
Numerous large pine trees were damaged. One tree was uprooted while the tops were broken off several other trees. One tree fell on a house and caused damage to the roof. Another tree fell on a metal carport.
Thunderstorm Wind, Prince Edward
- When
- May 11, 9:47 PM EST
- Where
- Prince Edward County, 0.88 mi NW of Worsham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.240, -78.460
Several trees were downed around Hampden Sydney.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582154, 582155.